Xanax® withdrawal results when stopping usage after an extended period of usage or after a period of taking a high daily dosage. Suddenly stopping the usage of Xanax once the body has become accustomed to the drug can have serious consequences. This is a problem with all drugs but sudden withdrawal of Xanax is especially dangerous.
A gradual reduction in dose over the course of weeks is recommended to avoid most Xanax withdrawal symptoms. Unlike other medications in the class (benzodiazepines) patients have much more difficulty reducing the dosage on their own.
Learn More About Xanax Addiction Symptoms, Withdrawal, and Treatment
- Xanax Addiction
- Xanax Addiction Symptoms
- Xanax Treatment
- Xanax Addiction Signs
- Xanax and Depression
- Xanax Withdrawal Duration
General symptoms of Xanax withdrawal
Rebound is the most common early effect of withdrawal. This is a return, or a worsening of the original problem the drug was prescribed for. Insomnia, anxiety and an agitated mood are likely. If a doctor is unaware that Xanax withdrawal is underway, she may think that an underlying psychological problem is causing the symptoms. It is important to discuss the situation with your caregiver so they do not make this mistake.
Because Xanax is a shorter acting anti-anxiety medication, withdrawal can start as soon as 6 hours after the last dose, peak at 24 hours and resolve after about 3 days without the drug. In the earliest stage, there is strong anxiety, nervousness, and the feeling of trembling (“jittery feeling”). Mild headache is often present.
Compared to other benzodiazepines, withdrawal from Xanax is much more likely to result in panic attacks, insomnia (first or second day may be without restful sleep) and what is described as a “bereavement type of lability”. This mimics the fragile emotional state that comes with grief – sensitivity to being startled, a sense of unreality and a feeling of being disconnected. Simple tasks may become quite difficult, even buttoning a shirt or signing one’s name.
Serious, or major Xanax withdrawal
While the above symptoms are quite disturbing to those who suffer them, there can be much more severe consequences to withdrawal. These make Xanax withdrawal a serious medical problem and not something to be undertaken without professional supervision.
More severe Xanax withdrawal symptoms
- Delusions and hallucinations
- Initially visual and then progressing to full blown hallucinations. Patients may feel as though they are having a nervous breakdown or going crazy. Very bizarre thoughts and feelings may occur, ie. “My teeth are spinning in their sockets.”
- A loss of the sense of person and place. Without supervision, this symptom can be quite dangerous as inappropriate behavior results.
- Tonic–clonic motor seizure activity
- This is a full body, grand mal type seizure. It is a medical emergency and can be fatal if not treated promptly.